Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Charleston, SC

August 13, 2014McIntosh County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 13, 2014, 4:21 PM EDT for McIntosh County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 4:21 PM EDT (20:21 UTC)
Expired
Aug 13, 2014, 5:15 PM EDT
In force
54 min
Issued by
NWS Charleston, SC

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 106 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WWUS82 KCHS 132021
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT WED AUG 13 2014

GAZ139>141-132115-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
421 PM EDT WED AUG 13 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...TOWNSEND...HUXFORD...ARDICK...DARIEN...EULONIA...ASHINTILLY...
CARNIGAN...FAIRHOPE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3132 8136 3131 8143 3133 8144 3135 8152
      3143 8161 3147 8162 3149 8164 3158 8156
      3160 8116 3151 8118 3139 8126 3137 8125
      3138 8128 3143 8132 3136 8127 3133 8128
      3132 8125 3129 8129
TIME...MOT...LOC 2021Z 270DEG 15KT 3147 8156

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:19 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 13, 3:19 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT WED AUG 13 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY DRIFT SOUTHWARD TONIGHT AND BECOME NEARLY
STATIONARY ALONG THE SOUTHEAST COAST. THE LINGERING FRONT WILL MEANDER
ALONG THE SOUTHEAST COAST THROUGH LATE WEEK AND EVENTUALLY DISSIPATE
OVER OR JUST SOUTH OF THE REGION THIS WEEKEND. EXPECT A RETURN TO MORE
SEASONAL SHOWER AND THUNDERSTORM COVERAGE FOR THE EARLY TO MID WEEK
TIME FRAME.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE DEVELOPING AS
EXPECTED ALONG AND IN THE VICINITY OF THE DEEP MOISTURE AXIS WHICH
BASED ON WATER VAPOR IMAGERY CLIPS THE SOUTHERN TIER OF THE FORECAST
AREA MAINLY ALONG AND SOUTH OF I-16. COVERAGE SHOULD REMAIN
SCATTERED AT BEST...BUT WITH MID/UPPER LEVEL DRY AIR INVADING DCAPES
ARE ON THE INCREASE WHICH COULD RESULT IN A FEW STRONGER STORMS
CAPABLE OF GUSTY WINDS. WE MAY ALSO SEE A FEW ISOLATED STORMS ALONG
THE SEA BREEZE FURTHER NORTH WHERE IT IS PINNED RIGHT ALONG THE
COAST IN THE PREVAILING WEST FLOW INLAND. ANY ONGOING CONVECTION
SHOULD BE ON A DIMINISHING TREND AS WE HEAD INTO TONIGHT WITH THE
LOSS OF DIURNAL HEATING.

TONIGHT...THE LARGE SLOT OF MID/UPPER LEVEL DRY AIR NOTED IN
SATELLITE IMAGERY WILL CONTINUE TO PUSH IN FROM THE NORTHWEST
OVERNIGHT. THIS WILL PUSH THE AXIS OF DEEP MOISTURE FURTHER
SOUTH...THOUGH AREAS CLOSER TO THE ALTAMAHA MAY REMAIN IN BETTER
MOISTURE THROUGH SUNRISE. MODELS KEEP LAND AREAS DRY OVERNIGHT WITH
ISOLATED TO SCATTERED ACTIVITY OVER THE ADJACENT COASTAL WATERS. I
HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST AS A
RESULT. WITH DRIER AND COOLER AIR WORKING IN BEHIND THE COLD
FRONT...FAR INLAND AREAS WILL SEE LOWS IN THE UPPER 60S.
ELSEWHERE...LOWS WILL BOTTOM OUT IN THE LOW TO MID 70S. THERE ARE
SOME INDICATIONS THAT WE MAY SEE SOME SHALLOW GROUND FOG
OVERNIGHT...BUT THE OVERALL COVERAGE AND LIKELIHOOD IS TOO LOW TO
INCLUDE IN THE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY AND FRIDAY...A LARGE MID LVL LOW WILL SLOWLY MEANDER OVER
THE NORTHEASTERN UNITED STATES WHILE A WEAKENING SFC COLD FRONT WILL
SLOWLY DRIFT SOUTH AND STALL ALONG SOUTHERN ZONES IN SOUTHEAST
GEORGIA THROUGH LATE WEEK. THE PATTERN WILL RESULT IN A NOTABLE
MOISTURE GRADIENT OVER THE FORECAST AREA AS SFC HIGH PRESSURE BUILDS
OVER THE SOUTHEAST FROM THE NORTH BEHIND THE STALLING FRONT. EXPECT
GREATEST CHANCES OF SHOWERS AND/OR THUNDERSTORMS TO OCCUR SOUTH OF
INTERSTATE 16 NEAR THE VICINITY OF THE STALLED FRONT/BOUNDARY EACH
DAY WHERE PWATS REMAIN NEAR 1.5 INCHES AND WEAK H5 SHORTWAVES ROUND
THE SOUTHERN PERIPHERY OF THE MID LVL LOW WELL TO OUR NORTH. OVERALL
HIGH TEMPS ARE EXPECTED TO BE NEAR NORMAL...WITH 1000-850 MB
THICKNESSES SUGGESTING AFTERNOON HIGHS IN THE LOWER 90S...WARMEST IN
SOUTHEAST GEORGIA AWAY FROM THE COAST. MOSTLY CLEAR SKIES SHOULD
LEAD TO RADIATIONAL COOLING EACH NIGHT AND LOW TEMPS BETWEEN THE
UPPER 60S TO AROUND 70 INLAND AND MID/UPPER 70S ALONG THE COAST AND
SOUTH OF THE STALLING FRONT.

SATURDAY...A WEAK ZONAL FLOW WILL SET UP OVER THE AREA THIS WEEKEND
AS THE MID LVL LOW OVER THE NORTHEASTERN UNITED STATES CONTINUES TO
LIFT NORTH AND AWAY FROM THE SOUTHEAST UNITED STATES. AT THE
SFC...THE STALLED FRONT/BOUNDARY WILL CONTINUE TO WEAKEN...THEN
DISSIPATE ALONG OR JUST SOUTH OF THE AREA THROUGHOUT THE DAY. HAVE
LOWERED POPS IN RESPONSE TO THE DISSIPATING FRONT/BOUNDARY...BUT
HAVE MAINTAINED SLIGHT CHANCES OF SHOWERS AND/OR THUNDERSTORMS OVER
THE AREA...MAINLY DUE TO CONVERGENCE ALONG AN AFTERNOON SEABREEZE.
1000-850 MB THICKNESSES FAVOR OVERALL HIGH TEMPS IN THE LOW TO MID
90S...WARMEST WEST OF INTERSTATE 95.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BROAD UPPER TROUGHING WILL BECOME BETTER DEFINED ALONG THE EAST
COAST BY EARLY NEXT WEEK...YET THERE ARE SOME NOTABLE DIFFERENCES
BETWEEN MODELS REGARDING THE STRENGTH AND TIMING OF REINFORCING
SHORTWAVE ENERGY. THE GENERAL CONSENSUS IS THAT AN INLAND SURFACE
TROUGH WILL ALSO TAKE SHAPE SUNDAY THROUGH WEDNESDAY...WHILE
PRECIPITABLE WATER VALUES RISE BACK UP TO 2 INCHES. THUS EXPECT A
RETURN TO SCATTERED MAINLY DIURNAL THUNDERSTORM COVERAGE...POSSIBLY
ENHANCED AT TIMES BY SYNOPTIC SCALE FORCING FROM THE SHORTWAVE
ENERGY AND SURFACE TROUGH. HAVE ADVERTISED RAIN CHANCES PEAKING
IN THE SOLID 30 PERCENT RANGE DURING THE AFTERNOON PERIODS...WITH
BEST COVERAGE SHIFTING TO THE COASTAL WATERS OVERNIGHT. HIGH
TEMPERATURES WILL VARY LITTLE THROUGH THE EXTENDED
FORECAST...GENERALLY REACHING THE LOWER 90S AWAY FROM THE LOCALLY
COOLER COASTLINE EACH DAY. AN INCREASE IN LOW LEVEL MOISTURE BY
EARLY NEXT WEEK ALSO SUGGESTS THAT LOW TEMPERATURES WILL BE QUITE
MILD AGAIN...RANGING FROM THE LOW TO MID 70S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 18Z THURSDAY. THE
BIGGEST NEAR TERM CONCERN IS THE POTENTIAL FOR THUNDERSTORMS
IMPACTING THE TERMINALS. THE BEST CHANCE IS AT KSAV WHICH IS MUCH
CLOSER TO THE DEEPER MOISTURE. HI-RES MODELS KEEP THE BEST
COVERAGE TO THE SOUTH SO I HAVE LEFT JUST AS A VCTS BETWEEN 20Z-
23Z. AT KCHS...ISOLATE THUNDERSTORMS MAY DEVELOP ALONG THE SEA
BREEZE...BUT WITH IT BEING PINNED SO CLOSE TO THE COAST...THE
THINKING IS THAT STORMS WILL STAY CLOSER TO THE BEACHES.
OVERNIGHT...THERE IS SOME POTENTIAL FOR SHALLOW GROUND FOG BUT THE
LIKELIHOOD IS TOO LOW TO INCLUDE ANYTHING IN THE TAFS AT THIS
POINT.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED AT BOTH CHS
AND SAV TERMINALS THROUGH THE WEEKEND. HOWEVER...THERE COULD BE A
SHOWER OR THUNDERSTORM THAT PRODUCES FLIGHT RESTRICTIONS AT THE SAV
TERMINAL AS A COLD FRONT STALLS AND WEAKENS SOUTH OF THE AREA.

&&

.MARINE...
TONIGHT...THE INLAND COLD FRONT WILL CONTINUE TO SINK SOUTHWARD AND
BEGIN TO ENTER THE LOCAL WATERS OVERNIGHT. AHEAD OF IT...SOUTHWEST
FLOW IN THE 10-15 KT RANGE IS EXPECTED TO PREVAIL. THEN LATE
TONIGHT...WINDS WILL BEGIN TO TAKE ON A MORE WESTERLY COMPONENT
WHILE AREAS FURTHER NORTH ACROSS THE CHARLESTON COUNTY WATERS WILL
EVEN TURN NORTHWEST. THE GRADIENT WILL BE RELATIVELY LAX THROUGH THE
NIGHT WHICH WILL KEEP WINDS THROUGH LATE IN THE PERIOD LESS THAN 15
KT. SEAS WILL GENERALLY RANGE 2-3 FT THROUGH THE NIGHT.

THURSDAY THROUGH MONDAY...A WEAK FRONT WILL LIKELY STALL ALONG THE
SOUTHEAST COAST THROUGH LATE WEEK...THEN DISSIPATE OVER THE WEEKEND.
THE PRESSURE GRADIENT IN ITS WAKE WILL BECOME QUITE WEAK...WITH
WINDS RATHER LIGHT AND VARIABLE AT TIMES THROUGH AT LEAST FRIDAY. A
MORE SOLID SOUTH/SOUTHWEST FLOW WILL RESUME OVER THE WEEKEND...BUT
WIND SPEEDS WILL GENERALLY REMAIN AT 15 KTS OR LESS. SEAS WILL RANGE
FROM 2 TO 4 FT...HIGHEST BEYOND 20 NM EARLY NEXT WEEK.

&&

.EQUIPMENT...
THE CHARLESTON SC WSR-88D /KCLX/ REMAINS OUT OF SERVICE DUE TO A
SIGNIFICANT MECHANICAL FAILURE. REPAIR WORK HAS STARTED AND THE
CURRENT ESTIMATE HAS THE RADAR RETURNING TO SERVICE BETWEEN AUGUST
21 AND 25. UNTIL THE RADAR COMES BACK INTO OPERATION WE SUGGEST
USING SURROUNDING RADAR SITES KJAX...KJGX...KVAX...KLTX AND KCAE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...BSH
SHORT TERM...DPB
LONG TERM...WMS
AVIATION...BSH
MARINE...BSH/DPB
EQUIPMENT...
Hazardous weather outlook, Aug 13, 3:39 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EDT WED AUG 13 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
339 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT WED AUG 13 2014

GAZ139>141-132115-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
421 PM EDT WED AUG 13 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...TOWNSEND...HUXFORD...ARDICK...DARIEN...EULONIA...ASHINTILLY...
CARNIGAN...FAIRHOPE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3132 8136 3131 8143 3133 8144 3135 8152
      3143 8161 3147 8162 3149 8164 3158 8156
      3160 8116 3151 8118 3139 8126 3137 8125
      3138 8128 3143 8132 3136 8127 3133 8128
      3132 8125 3129 8129
TIME...MOT...LOC 2021Z 270DEG 15KT 3147 8156

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:21 PM EDTSpecial Weather StatementCHSCharleston54 min
Aug 12, 9:44 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston61 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.